M.R.I.’s May Burn Patients Who Wear Drug Patches

March 6, 2009
By GARDINER HARRIS
The New York Times

WASHINGTON — Federal health officials warned Thursday that patients who wear nicotine or other drug patches during M.R.I. scans risk burns, because some patches contain tiny metal elements that can be heated by the device’s huge magnet.

“Some, but not all, of these patches contain a little bit of aluminum, just enough that the patch could overheat if worn during an M.R.I. scan,” said Dr. Sandra Kweder, deputy director of the Food and Drug Administration’s new-drug office.

The F.D.A. has received reports of as many as five patients wearing patches who experienced a skin burn similar to a bad sunburn during screening, Dr. Kweder said. Federal health officials are generally alerted to only a fraction of the injuries associated with drug and device use.

About 60 kinds of drug patches are sold in the United States, and about 20 contain the tiny metal fragments, Dr. Kweder said. Some of these metal-containing products do not warn patients of their contents. And since few people consult the box anyway after donning a patch, the F.D.A. will soon require that all such products carry a warning on the patch itself.

“Our proposal is to start with something like ‘Remove Before M.R.I.,’ ” Dr. Kweder said, though the precise wording is still under discussion.

Patients should consult their doctors on whether to replace or reuse patches after removal for scans, she said. More…

PainCareMD